Emergency Department Management
of the Salicylate-Poisoned Patient
Gerald F. O’Malley, DOa,b,c,d,*
Division of Toxicology, Albert Einstein Medical Center, 5501 Old York Road,
Philadelphia, PA 19141, USA
Thomas Jeﬀerson University Hospital, Philadelphia, PA 19141, USA
Children’s Hospital of Philadelphia, Philadelphia, PA 19141, USA
dPhiladelphia Poison Control Center, Philadelphia, PA 19141, USA
The term salicylate refers to any of a group of chemicals that are derived
from salicylic acid. The best known is acetylsalicylic acid (aspirin). Acetylsalicylic acid is metabolized to salicylic acid (salicylate) after ingestion.
The salicylates originally were derived from salicin, the active ingredient
in willow bark, whichHippocrates used 2500 years ago for treating pain
and fever [1,2]. Salicylates also occur naturally in many plants such as strawberries, almonds, and tomatoes .
Poisoning by aspirin is common and is under-represented in poison center data, because it is often not recognized [4–6]. The in-hospital mortality
for unrecognized chronic aspirin poisoning is reportedly three times higher
than if thediagnosis is made in the emergency department . Familiarity
with the clinical presentation during the various stages of acute and chronic
aspirin poisoning is important for the practice of emergency medicine. The
most challenging aspect of the clinical evaluation and management of the
aspirin-poisoned patient may be recognition of the subtle signs and symptoms of chronic, nonintentionalaspirin overdose (Box 1).
Salicylate poisoning continues to be an important overdose that frequently presents to emergency departments [8–10]. There were over 21,000
* Department of Emergency Medicine, Albert Einstein Medical Center, 5501 Old York
Road, Philadelphia, PA 19141.
E-mail address: email@example.com
0733-8627/07/$ - see front matter Ó 2007 Elsevier Inc. All rightsreserved.
Box 1. Pitfalls in the emergency department management
of salicylate–poisoned patients
Failure to recognize the presence of salicylate toxicity
Failure to appreciate the presence of continued absorption of
Misinterpreting clinical signiﬁcance of serum salicylate levels,
because units of measurewere unclear
Reliance on one or two serum levels of salicylate that may not
describe a trend of decreasing total body burden of aspirin
Misinterpretation of low serum salicylate levels as nontoxic and
failure to comprehend the changing acid–base status of the
Waiting until serum salicylate levels are determined before
beginning urinary alkalinization
Accidentally addingbicarbonate to isotonic saline (creating a
hypertonic solution) rather than intravenous dextrose/water
solutions to alkalinize the urine
Forgetting to add potassium to the urinary alkalinization infusion
Failure to recognize the emergent need for deﬁnitive therapy
(hemodialysis) on the basis of impending end organ injury
Inappropriately or prematurely initiating intubation andmechanical ventilation without hyperventilation and without
Prematurely discharging patients without demonstrating
metabolic stability, declining salicylate levels, and the absence
of an aspirin bezoar
aspirin and nonaspirin salicylate exposures reported to the United States
poison centers in 2004, with 43 deaths and 12,968 patients requiring hospital
treatment .Because poison center data are collected passively, that statistic is certainly an underestimate of the true incidence of salicylate poisoning occur in the United States. One half of the reported exposures (10,786)
were categorized as intentional overdoses. The incidence of chronic aspirin
poisoning is not known, but it is misdiagnosed frequently .
In recent years, packaging strategies such...